Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 75, NWS Newport/Morehead City, NC

October 6, 2023Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 6, 2023, 8:35 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 7, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 8:35 PM EDT (00:35 UTC)
In effect from
Oct 7, 2023, 8:00 AM EDT
Expired
Oct 7, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

666 
WHUS42 KMHX 070035
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
835 PM EDT Fri Oct 6 2023

NCZ196-071245-
/O.NEW.KMHX.BH.S.0075.231007T1200Z-231008T0000Z/
East Carteret-
835 PM EDT Fri Oct 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Beaches north of Cape Lookout.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:30 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203>205-071245-
/O.NEW.KMHX.BH.S.0075.231007T1200Z-231008T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
835 PM EDT Fri Oct 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches from Duck to Ocracoke.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:30 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
1 follow-up statement
238 
WHUS42 KMHX 070821
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
421 AM EDT Sat Oct 7 2023

NCZ196-072030-
/O.CON.KMHX.BH.S.0075.231007T1200Z-231008T0000Z/
East Carteret-
421 AM EDT Sat Oct 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Beaches north of Cape Lookout.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 8:30 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203>205-072030-
/O.CON.KMHX.BH.S.0075.231007T1200Z-231008T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
421 AM EDT Sat Oct 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches from Duck to Ocracoke.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 8:30 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 6, 8:14 PM EDT, 21 minutes earlier.

Area forecast discussion, Oct 6, 8:14 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
814 PM EDT Fri Oct 6 2023

.SYNOPSIS...
A strong cold front will cross the area Saturday, with much
cooler high pressure building back in from the west Sunday
through much of next week.

&&

.NEAR TERM /TONIGHT/...
As of 745 PM Friday...

The near-term forecast remains a challenging one, and the late
afternoon/early evening guidance, and recent obs, don't offer enough
support to differ significantly from the previous forecast. However,
there are a few things worth noting.

Recent runs of several short-term models continue to insist on
widespread low clouds and fog developing/advecting in from off the
Mid-Atlantic coastal waters. Some of those models are already too
quick in developing fog, compared to obs and satellite data. This
doesn't mean that guidance is wrong, but at a minimum, just too
quick. The other complicating factor is widespread cloudcover
associated with a lead shortwave that is just now crossing the area.
For now, at least, the clouds are helping to offset radiational
effects, keeping dewpoints spreads in check.

Once the above-mentioned shortwave moves offshore, drier air will
begin to filter in aloft, which should help to scatter out the
ongoing cloudcover. If this does, indeed, happen, there would be an
opportunity for radiational fog, some dense, to develop.
Additionally, it's possible that fog will develop over the coastal
waters south of the Chesapeake Bay later this evening and advect
into an airmass already primed by radiational cooling. While some
short-term guidance are hitting this potential too hard at the
moment, I can't rule out this scenario unfolding.

For now, I'll trend the forecast a bit more pessimistic compared to
the previous forecast, but we'll call it cautiously pessimistic, as
there are enough limitations to keep confidence low regarding the
potential of widespread dense fog.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Strong, neutrally tilted trough will continue
to move into the eastern US, inducing sfc cyclogenesis over the
Great Lakes and NE US, while pushing a strong cold front
through eastern NC. Area of showers and iso tstms will quickly
push across the area from west to east Sat afternoon, pushing
off the coast late afternoon. Did add sc tstm mention along the
coast Sat afternoon. Instability still looks marginal but given
the kinematics and forcing, think it's enough to support an iso
mention. High temps, in the 70s, will likely be seen late
morning and early afternoon, then falling sharply (along with
dewpoints) with CAA behind the front by late afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Friday...High pressure builds in with a much cooler,
drier air mass.

By Saturday night, we'll be settling into a much cooler air
mass. We'll cool down from highs in the 70s to lows in the
mid-40s (inland) and mid-50s (beaches).

Sunday...Cool, dry, and sunny as high pressure takes over. High
temps will be nearly 10 degrees cooler with most of ENC expected to
remain below 70. Sunday night will be the coolest night of the long
term and with such a dry air mass, temps are forecast to reach the
low 40s (some sheltered areas could dip into the 30s).

Monday - Thursday...We'll gradually warm up at the start of the new
work week with highs going from the low-70s Monday to upper-70s
Thursday. Guidance is showing a weak cold front passing through
Tuesday into Wednesday, but it looks dry with nothing more than a
slight windshift to the northwest early Wednesday. As high pressure
settles in Thursday, we'll remain dry and reach our warmest temps of
the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 745 PM Friday...

KEY MESSAGES

1) Low confidence, but potentially high-impact, aviation forecast
overnight

2) Cold front to bring northerly wind shift, gusty winds, and SHRA
SAT

FORECAST DETAILS

The main forecast challenge for aviation interests will be the
potential of low CIGs and FG tonight. Short term guidance is
insistent of both developing, but there are enough limiting factors
to call into question some of the more pessimistic scenarios seen in
some guidance. At this point, the most likely scenario is that SCT
low clouds and areas of BR develop. Meanwhile, the worst case
scenario is widespread, dense FG develops for much of the area.

On Saturday, focus will shift to a cold front moving through between
15z-21z / 11am-5pm. That front will bring gusty NW winds and SCT
SHRA. A few TSRA will be possible as well, mainly east of a KEWN to
KMRH line. The front will likely be accompanied by a band of MVFR
CIGs as well.

LONG TERM /Saturday night through Wednesday/...
As of 4 AM Thu...Prevailing VFR through the period. After
Saturday, expect westerly winds 5-10G15kt and SKC.

&&

.MARINE...
SHORT TERM /through Saturday/...
Short term model guidance continue to insist on the potential of low
clouds and areas of dense, marine fog developing, especially over
the northern waters. However, recent trends in obs and satellite
suggest some guidance may be overdone on this potential. With the
evening update, I've trended the forecast a bit more pessimistic,
but not as impactful as some of the above-mentioned guidance
suggests. We'll continue to closely monitor trends to see if any fog
headlines are needed.

Previous Discussion...Latest obs show N-NE winds 5-15 kt with
seas 4-6 ft. Hazardous boating conditions will continue through
the period, mainly due to swell from distant Philippe as well as
gusty NW winds developing Sat with a strong cold frontal
passage. Swell will keep seas on the coastal waters 4-7 ft
through Sat. A strong cold front will move through the waters
Sat afternoon and early evening. A short duration of strong NW
winds 15-25 kt expected with the front Sat afternoon and early
evening. There is potential for several hours of frequent gusts
to 25 kt across the sounds, the Pamlico in particular. Will hold
off on SCA at this time, though there is potential for 20-25 kt
winds between 18-00z. SCAs continue for the coastal waters
through the period.

There is potential for areas of locally dense fog to develop
across the northern waters and sounds late tonight into early
Sat am, though confidence is low at this time.

LONG TERM /Saturday night through Wednesday/...
As of 3 AM Friday...Gusts across the coastal waters drop below
SCA overnight Saturday into Sunday but seas will remain above 6
ft for several more hours due to the swell from distant TS
Philippe. With this update, the 6 ft seas are holding on a
little longer, so I have extended all SCAs. All waters should be
headline free by Monday morning.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Saturday through
     Saturday evening for NCZ196-203>205.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for AMZ150.
     Small Craft Advisory until 6 AM EDT Monday for AMZ152-154.
     Small Craft Advisory until 11 AM EDT Sunday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...CQD
LONG TERM...OJC
AVIATION...RM/OJC
MARINE...RM/CQD/OJC
Hazardous weather outlook, Oct 6, 4:51 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
451 PM EDT Fri Oct 6 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-072100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
451 PM EDT Fri Oct 6 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-072100-
Northern Outer Banks-
451 PM EDT Fri Oct 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-072100-
East Carteret-
451 PM EDT Fri Oct 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-072100-
Hatteras Island-
451 PM EDT Fri Oct 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-204-072100-
West Carteret-Coastal Onslow-Ocracoke Island-
451 PM EDT Fri Oct 6 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:24 AM EDTSmall Craft AdvisoryMHX24 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.